Author Affiliations: Department of Dermatology, University Hospital Erlangen, Erlangen, Germany (Dr Heinzerling); Department of Dermatology and Allergies, Cantonal Hospital St Gallen, St Gallen, Switzerland (Drs Heinzerling and Anliker); Division of Allergology, Clinic of Rheumatology and Clinical Immunology/Allergology, Inselspital, University of Bern, Bern, Switzerland (Dr Pichler).
Methylphenidate hydrochloride (Ritalin; Novartis, Basel, Switzerland or Concerta: Johnson & Johnson, New Brunswick, New Jersey) is considered a safe drug for children with attention-deficit/hyperactivity disorder (ADHD). Generally, adverse effects include insomnia, gastrointestinal symptoms, or cardiovascular effects with rare reports of maculopapular eruption, urticaria, and alopecia.
A 9-year-old boy undergoing ADHD treatment with methylphenidate for 6 weeks suddenly developed pustules on the whole integument with suberythrodermia; he had no prior signs of infection. Subsequently, he presented with severe itching and chills and elevated temperature. We diagnosed an acute generalized exanthematous pustulosis (AGEP). The clinical presentation included multiple pustules, especially around the neck Figure 1 and the groin. A biopsy specimen was taken, and the patient was counseled to stop taking methylphenidate, which was the only drug he was taking. Treatment with local class 4 corticosteroids and systemic prednisone (0.5 mg/kg) for 3 days was initiated. This course of treatment led to fast improvement, and the skin was free of pustules or erythema 6 days after the eruption, leaving only slight postinflammatory scaling.
Heinzerling LM, Pichler W, Anliker MD. Acute Generalized Exanthematous Pustulosis Induced by Methylphenidate: A New Adverse Effect. Arch Dermatol. 2011;147(7):872–873. doi:https://doi.org/10.1001/archdermatol.2011.179
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: